Adjusting My Daughter's ADHD Medication, Again: The Emotional Side Effects for Parents

Here's a side effect of ADD/ADHD medications no one tells you about: the emotional toll it takes on parents. We get excited, hopeful, at the prospects of finding the exact right treatment, then feel the inevitable let-down of having to adjust a dosage yet again.
ADHD Parenting Blog | Monday March 8th - 2:30pm
Filed Under: Side Effects of ADHD Meds, ADHD Medication and Children, ADHD Stimulant Medications, Nonstimulant ADHD Medications

Tears fell as I filled the prescription, a blue feeling weighing me down, when I handed Natalie her first dose.

Kay Marner, ADHD Parenting Blogger

Natalie is now seeing a child psychiatrist to treat her attention deficit hyperactivity disorder (ADD/ADHD), and along with the new doctor came more changes in medicines. A blood test showed that Nat’s fasting blood glucose level was high, a possible unwanted side effect of Risperdal. Her “bad” cholesterol (LDL) was also high, and she’d started having episodes of compulsive eating. Her weight, although far from a problem, was going up, up, up. Risperdal -- the near-miracle medicine I’d been so thankful for just a few short weeks ago -- had to go.

And so, we begin a journey to add Zoloft to Nat’s mix of meds. A few months down the road, when the Zoloft has had time to work, we’ll start to work our way off Risperdal.

Natalie has been taking ADHD medications -- of one kind or another -- for about four years, so I’ve had plenty of time to get past that first, agonizing decision to treat my child with medication. And, since then, we’ve been through more med changes than I can count -- upping and lowering dosages, and adding and subtracting medications in various drug families.

So I was surprised that, with all that experience under my belt, this latest drug dosage adjustment still hit me like a ton of bricks -- tears fell as I filled the prescription, a blue feeling weighing me down for the rest of the day, a feeling of dread when, tiny half-tablet resting on one palm, glass of milk in the other, I handed Natalie her first dose. And down it went. Sigh.

I hogged yesterday’s appointment with Nat’s psychologist, Dr. Phillips, to go over the changes; get his take. He led me though a reassuring overview of how Nat’s doctor will screen for side effects. He painted a picture of the path Nat’s treatment will likely follow in the future -- a quest to find the right combination of meds from the Big-3 classes -- stimulants, tricyclic antidepressants, and atypical antipsychotics (which he says may be renamed more accurately, to include the word dopamine, and exclude the term antipsychotic). Being reminded of the medical science at play helped redirect me from my complicated emotional response to the realities of brain damage and disease. I feel better now.

But will every med change -- and there will be many -- make me cry again, like it’s the first time? Is that what I have to look forward to? Or, will this medication side-effect -- in this case, on me, the mom -- lessen with time?

 

Related Posts:

 

 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018